Cannabinoid Hyperemesis Syndrome (CHS) is characterized by severe vomiting and associated with heavy, long-term marijuana use.
It is well-known among those who use marijuana that the drug can help relieve symptoms of nausea and vomiting. Medical marijuana is commonly prescribed for patients undergoing chemotherapy since it can help manage nausea and vomiting associated with cancer-fighting drugs. It is thought that the effect of THC on the central nervous system is responsible for the usual anti-vomiting properties of marijuana.
Paradoxically, CHS causes excessive vomiting and is related to long-term marijuana use. So, is cannabinoid hyperemesis syndrome real? Absolutely. Understanding what CHS is, can help us better understand why the syndrome affects some people the way it does.
Table of Contents
Symptoms of Cannabinoid Hyperemesis Syndrome
Cannabinoid hyperemesis syndrome (CHS) is a phenomenon in which a person who uses cannabis experiences severe nausea and vomiting and abdominal pain. Usually, CHS occurs in people who use cannabis frequently, at least daily, for long periods.
The following distinctive traits characterize CHS:
- Heavy cannabis use
- Hot showers or baths that become compulsive
- Pain in the abdomen
- Nausea and vomiting for up to days at a time
- Symptoms are cyclic, so there are periods between episodes with no symptoms
Often CHS gastrointestinal symptoms only go away when the individual takes a hot bath or shower, hot enough that the water can sometimes cause burns on the skin. People who experience CHS report that hotter water allows for greater relief. Once the hot bath or shower ends, and the body’s temperature decreases, symptoms often return.
Symptoms of CHS can be severe enough to require a visit to the emergency room because the vomiting can be so extreme that it causes dehydration. CHS is associated with great discomfort as well, which also drives people to seek urgent medical treatment.
The incidence of CHS seems to be increasing as cannabis consumption increases. So far, research into this syndrome is fairly limited. Although, as medical professionals become more aware of CHS and its consequences, more research will likely be conducted.
Side Effects and Phases of Cannabinoid Hyperemesis Syndrome
If cannabis use is stopped, acute nausea and vomiting related to CHS will usually resolve on their own, but will often return once use is resumed. There are three phases of CHS:
Causes of Cannabinoid Hyperemesis Syndrome
The cause of CHS is currently unknown. Additional research is underway regarding CHS, but the underlying mechanism is complex. It is possible that THC accumulates in the body with frequent, long-term marijuana use, which may be toxic to the gastrointestinal system. There are possible direct effects on the brain and central nervous system, which plays a large role in the normal vomiting processes. It is not well-understood why CHS occurs in some people but not others.
As marijuana use becomes more legalized, it is possible that CHS will become well-known and more research will be performed to determine the processes that cause it.
Cannabinoid Hyperemesis Syndrome Treatment
Currently, there is no universal method for treating CHS. Hot baths and showers can help relieve the severe symptoms that occur during the hyperemetic phase. It is important to address any dehydration that may be present due to excessive vomiting, and sometimes intravenous fluid administration is necessary.
Some practitioners have used common anti-vomiting medications, although they do not seem to be effective. Sedatives like benzodiazepines or antipsychotic drugs appear to provide some benefit in treating the major symptoms of CHS.
The only definitive cure for CHS, for now, is to stop using marijuana. Some people may try to restart marijuana use after the severe symptoms subside, but CHS can return. If this is the case, it may be necessary to seek professional help for cannabis use disorder to prevent future episodes of CHS.
Can You Die from Cannabinoid Hyperemesis Syndrome?
A 2019 article reported on the deaths of three patients who experienced CHS; two of these deaths were directly caused by CHS-related dehydration, which caused low blood sugar and electrolyte abnormalities. These chemical disturbances in the body caused cardiac arrest in one patient and kidney failure in the other patient, leading to their deaths.
Death due to CHS is uncommon, but it is important to know that the severity of vomiting that can occur with CHS can lead to serious chemical abnormalities, which can have negative consequences including death.
Often CHS may not be recognized when symptoms first start, and a person may think that using more cannabis will relieve their symptoms, but it will only make them worse. In one of the deaths mentioned above, nausea and vomiting were assumed to be from food poisoning, and not a syndrome related to marijuana use. Medical treatment is essential for anyone experiencing extreme vomiting, since it can cause serious, and even fatal dehydration.
Can Cannabinoid Hyperemesis Syndrome Be Prevented?
Unfortunately, CHS cannot even be predicted, let alone prevented. Most people who use cannabis heavily never develop the syndrome, so prevention is not necessary for most people.
However, if someone has a history of stomach problems and is worried about developing CHS, the best prevention is to stop using cannabis. People with a cannabis addiction may need additional help to make this happen.
Is Cannabinoid Hyperemesis Syndrome Real?
Some people within the cannabis industry believe that CHS is irrelevant since it does not occur in very many people. Proponents of marijuana use and legalization might think that reports of CHS by medical professionals are suspicious or are an attempt to discourage marijuana use. One cannabis consultant stated that many people in the cannabis industry believe CHS is a made-up illness, or at the very least, a condition that is very misunderstood.
More research needs to be done about CHS and its causes and treatment. It is hypothesized that pesticides used on cannabis plants may play a role in CHS as well, but that has not been well researched at this time.
Points to Remember: Cannabinoid Hyperemesis Syndrome
Keep the following key points in mind regarding cannabinoid hyperemesis syndrome:
- Although cannabis is often thought of as a substance that can improve symptoms of nausea and vomiting, it appears to be the cause of a severe vomiting syndrome called cannabinoid hyperemesis syndrome (CHS).
- CHS occurs in people who use cannabis frequently and over long periods.
- CHS is associated with severe nausea, vomiting, abdominal pain and dehydration.
- CHS symptoms can be relieved by taking hot baths or showers, but can only be cured by completely stopping marijuana use.
- Research into the mechanisms and causes of CHS is currently minimal.
If you or a loved one struggle with a substance use disorder, contact The Recovery Village to speak with a representative about how addiction treatment can help. A healthier future is on the horizon, take the first step toward it by calling today.
National Institute on Drug Abuse. “Marijuana.” June 2018. Accessed June 30, 2019. National Institute on Drug Abuse. “NIH Research on Marijuana and Cannabinoids.” May 2018. Accessed June 30, 2019. Galli, Jonathan; Sawaya, Ronald; Friedenberg, Frank. “Cannabinoid Hyperemesis Syndrome.” Curr. Drug Abuse Rev., December 2011. Accessed June 30, 2019. Khattar, N; Routsolias, J. “Emergency Department Treatment of Cannabinoid Hyperemesis Syndrome: A Review.” Am. J. Ther., May 2018. Accessed June 30, 2019. Fleming, Eric; Lockwood, Sean. “Cannabinoid Hyperemesis Syndrome.” Fed. Pract., October 2017. Accessed June 30, 2019. Nourbakhsh, Mahra; Miller, Angela; Gofton, Jeff; Jones, Graham; Adeagebo, Bamidele. “Cannabinoid Hyperemesis Syndrome: Reports of Fatal Cases.” Journal of Forensic Sciences, May 16, 2018. Accessed June 30, 2019. Boulder Weekly. “The Ongoing Debate Over Cannabinoid Hyperemesis Syndrome.” June 27, 2019. Accessed June 30, 2019.
National Institute on Drug Abuse. “Marijuana.” June 2018. Accessed June 30, 2019.
National Institute on Drug Abuse. “NIH Research on Marijuana and Cannabinoids.” May 2018. Accessed June 30, 2019.
Galli, Jonathan; Sawaya, Ronald; Friedenberg, Frank. “Cannabinoid Hyperemesis Syndrome.” Curr. Drug Abuse Rev., December 2011. Accessed June 30, 2019.
Khattar, N; Routsolias, J. “Emergency Department Treatment of Cannabinoid Hyperemesis Syndrome: A Review.” Am. J. Ther., May 2018. Accessed June 30, 2019.
Fleming, Eric; Lockwood, Sean. “Cannabinoid Hyperemesis Syndrome.” Fed. Pract., October 2017. Accessed June 30, 2019.
Nourbakhsh, Mahra; Miller, Angela; Gofton, Jeff; Jones, Graham; Adeagebo, Bamidele. “Cannabinoid Hyperemesis Syndrome: Reports of Fatal Cases.” Journal of Forensic Sciences, May 16, 2018. Accessed June 30, 2019.
Boulder Weekly. “The Ongoing Debate Over Cannabinoid Hyperemesis Syndrome.” June 27, 2019. Accessed June 30, 2019.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.